Thunderstorm Wind, Chouteau
- When
- July 1, 1:15 PM MST
- Where
- Chouteau County, 5.83 mi NNE of Tunis
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.930, -110.810
A power pole was knocked down during a thunderstorm.
Peak heating and an approaching shortwave trough combined to create some strong thunderstorms and an isolated severe thunderstorm across Central Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Peak heating and an approaching shortwave trough combined to create some strong thunderstorms and an isolated severe thunderstorm across Central Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 1, 10:47 AM MST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1147 AM MDT WED JUL 1 2015 .DISCUSSION... A WEAK COLD FRONT IS PUSHING SOUTH ACROSS THE NORTHERN TIER. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED. UPDATED TO FRESHEN FIRST PERIOD POPS, WX, AND QPF. CURRENT FORECAST ON TRACK. ZELZER && .AVIATION UPDATED 1746Z. AREAS OF SMOKE WILL CONTINUE TO AFFECT AREAS ALONG THE CANADIAN BORDER, INCLUDING KCTB AND KHVR. SOME IMPROVEMENT IS EXPECTED DURING THE AFTERNOON BUT VISIBILITIES WILL LOWER AGAIN DURING THE NIGHT. LOCAL MVFR/IFR CONDITIONS ARE POSSIBLE. ELSEWHERE VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING MAINLY ACROSS NORTH PORTIONS OF THE REGION, MAINLY NORTH OF A KGTF-KLWT LINE. GUSTY AND ERRATIC WINDS ARE EXPECTED NEAR THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED 514 AM MDT WED JUL 1 2015/ TODAY THROUGH FRIDAY...SMOKE FROM CANADIAN WILD FIRES SPREAD ACROSS MUCH OF THE NORTH CENTRAL PLAINS LATE TUESDAY NIGHT. VISIBILITY RANGES FROM 2.5 MILES AT HAVRE TO 7 MILES AT GREAT FALLS. SMOKE IS EXPECTED TO LINGER UNDER CLEAR AND STABLE CONDITIONS THROUGH THE MORNING. A WEAK WEATHER SYSTEM WILL TRAVERSE THE HILINE TODAY WITH A NEARLY ZONAL FLOW ALOFT. FORECAST MODELS ADVERTISE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS NORTHERN PORTIONS OF THE CENTRAL PLAINS. WEST TO NORTHWEST WINDS WILL FOLLOW THE SYSTEM AND CLEAR REMAINING SMOKE FROM THE AREA. SOUTHWEST MONTANA REMAINS MOSTLY SUNNY TODAY WITH SUBSIDENCE AND DRY AIR ALOFT. HIGH PRESSURE YIELDS FAIR AND DRY CONDITIONS ON THURSDAY. ISOLATED MOUNTAIN SHOWERS ARE POSSIBLE LATE THURSDAY AND FRIDAY WITH ADDITIONAL RIPPLES PASSING THROUGH THE NORTHWEST FLOW ALOFT. TEMPERATURES WILL MOVE A FEW DEGREES COOLER TODAY AND THURSDAY FOR NORTHERN ZONES...BUT OVERALL REMAIN WELL ABOVE AVERAGE GOING INTO JULY. NUTTER FRIDAY NIGHT THROUGH WEDNESDAY...AN UPPER LEVEL LOW CURRENTLY LOCATED OVER THE GULF OF AK WILL MOVE INTO FAR NW CANADA LATE THIS WEEK THEN TRACK EAST ACROSS AB/SK THIS WEEKEND. ASSOCIATED SHORTWAVE ENERGY DIGGING SE THROUGH BC FRIDAY NIGHT WILL HELP PUSH A MODERATELY STRONG COLD FRONT SOUTH INTO NORTH CENTRAL MT SATURDAY/SATURDAY NIGHT WITH SOME DIFFERENCES REMAINING AMONG MODELS WITH REGARD TO TIMING. HAVE INCREASED POPS FOR SAT/SAT NIGHT WITH GFS/ECMWF MODELS BOTH BRINGING SOME SHORTWAVE AND UPPER LEVEL JET DYNAMICS ACROSS NORTHERN PORTIONS OF THE STATE ALONG WITH THE FRONTAL PASSAGE, THOUGH MOISTURE IS SOMEWHAT LIMITING. COOLER AIRMASS MOVES SOUTH BEHIND THE FRONT SATURDAY NIGHT AND SUNDAY WITH SUNDAY AFTERNOON TEMPERATURES COOLING BACK TO NEAR OR EVEN SLIGHTLY BELOW SEASONAL AVERAGES. THE FRONTAL BOUNDARY WILL STALL OVER SW MT SUNDAY WHERE SHOWERS AND THUNDERSTORMS WILL BE MAINLY LIMITED TO AREAS NEAR THE ID/WY BORDER. MODELS DIVERGE WITH THE OVERALL UPPER LEVEL PATTERN EVOLUTION NEXT WEEK WITH THE ECMWF MODEL MAINTAINING A MORE NW FLOW ALOFT OVER THE FORECAST AREA UNDER THE INFLUENCE OF BROAD TROUGHING OVER CENTRAL CANADA WHILE THE GFS QUICKLY REBUILDS UPPER LEVEL RIDGING OVER THE INTERIOR WESTERN US. BOTH SCENARIOS WOULD BRING WARMING CONDITIONS THOUGH THE ECMWF SOLUTION WOULD BE SLOWER. HOENISCH && .PRELIMINARY POINT TEMPS/POPS... GTF 86 57 86 58 / 20 10 0 10 CTB 81 52 84 53 / 40 10 10 10 HLN 93 61 92 62 / 10 0 0 0 BZN 89 51 88 52 / 0 0 0 0 WEY 82 43 80 43 / 10 10 0 0 DLN 89 53 88 54 / 0 0 0 0 HVR 85 56 88 57 / 50 20 10 10 LWT 84 55 83 57 / 20 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 145 PM MDT WED JUL 1 2015 MTZ013-045-012030- CHOUTEAU MT-LIBERTY MT- 145 PM MDT WED JUL 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY AND NORTHWESTERN CHOUTEAU COUNTIES UNTIL 230 PM MDT... AT 144 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTHEAST OF THE KNEES...MOVING SOUTHEAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND GUSTS NEAR 50 MPH. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FORT BENTON...THE KNEES AND LOMA. LAT...LON 4836 11105 4798 11034 4779 11054 4803 11139 TIME...MOT...LOC 1944Z 303DEG 35KT 4820 11109
The Great Falls radar (KTFX), 68 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
4 thunderstorm wind. Local standard time, as filed.
A power pole was knocked down during a thunderstorm.
A peak wind gust of 64 mph and half inch hail was reported. Some damage was done to buildings and trees.
Report of a grain silo blown down from thunderstorm winds.
A tree was uprooted from thunderstorm winds. Nickel size hail was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586559, 586563, 586561, 586562.